I suffer from GERD. I take a proton pump inhibitor (protonix, 40 mg) daily. Occasionally, I am wakened in the middle of the night unable to breathe. I gasp for air for roughly 10-20 seconds. I just can't take a breath. In addition to that, I either have acid or vomit in my throat. My breathing is restored gradually until it is normal. Most recently (2 nights ago), once I was able to breathe, I continued to vomit for 5 minutes.
I went to my gastro yesterday. He immediately switched me to a new med - omeprazole, 40 mg with sodium bicarbonate. He said the inability to breathe is an asthma attack. The stomach acid seaps into my lungs, inflaming the bronchils and waking me up. He's going to do an egd next week to see what's going on inside.
Why does my breathing become normal? What causes the bronchils to shrink relatively quickly? I would think they would stay inflamed and I would pass out and die. I don't know anything about asthma because I've never had it.
Should I get a rescue inhaler? Will this new medicine resolve the problem? If it doesn't, what are my other options? Are they any other medicines out there? I can't live in constant terror that this will happen again. I slept in a chair last night and will continue to do so until I know the results of the egd next week. I love my bed - I want to sleep in it again!
Open below link and scroll down to "cough and asthma" subtitle. This will give you an insight in GERD - astmatic attack relation.
It is not the acid itself which causes inflammation of bronchioli, but nerves in esophagus react to acid and irritation of these nerves is transmited to nerves in lungs which result in bronchioli constriction. This is only a theory though.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.